A drug used for congestive heart failure that was supposed to save lives also caused dozens of deaths from a side effect when doctors began prescribing it more widely, Canadian researchers report.
The scientists say their findings are a cautionary tale for doctors about the risks of applying drug-study results to real-world situations. They suggest physicians aren’t being careful enough about who they put on the drug and that they aren’t checking for dangerous potassium buildup.
“I have no doubt that in the right patients and with careful monitoring that this is still a good drug combination,” said Dr. David N. Juurlink, one of the Canadian researchers. “It’s just when we prescribe it more widely and maybe we don’t monitor patients quite as closely as we should, then that’s where we get into trouble.”
Juurlink and others believe the same thing is happening in the United States as in Canada where the study of the decades-old drug, spironolactone, was conducted.
Even so, Dr. Sidney Smith, a professor of medicine at the University of North Carolina and a former president of the American Heart Association, believes the drug offers significant benefits to heart failure patients.
A major study five years ago found that adding spironolactone to the standard treatments cut the death rate by 30 percent in people with serious heart failure.
The new study looked at what happened after that, when doctors put more patients on the medicine. It was done by the Institute for Clinical Evaluative Sciences, a health care research organization in Toronto, and is reported in Thursday’s New England Journal of Medicine.
About 5 million Americans have heart failure and the number is growing as people live longer and survive heart attacks. It occurs when a weakened heart can’t forcefully pump enough blood throughout the body, causing swelling and fluid to back up in the lungs.
Potassium dangerous at high levels
Spironolactone, also known as Aldactone, helps the kidneys get rid of excess water and salt but can cause potassium to build up in the blood. At high levels, potassium can cause irregular heart rates or sudden death.
Juurlink and his colleagues examined whether the use of spironolactone had increased after the 1999 research, and what impact it was having on patients who take a standard ACE inhibitor and had been sick enough to be recently hospitalized. ACE inhibitors relax the blood vessels and lower blood pressure but can contribute to high potassium when combined with spironolactone.
The researchers tracked prescription and hospital records from 1994-2001 for about 1.3 million residents of the province of Ontario who were over 65.
“We found when the drug took off in mid-1999, so did rates of hospitalization for high potassium and deaths in hospital associated with that,” said Juurlink.
Prescription rates for spironolactone increased fivefold, and hospitalizations and deaths from high potassium tripled. The number of heart patients hospitalized jumped from 4 to 11 per 1,000; deaths rose from 0.7 to 2 per 1,000.
Paying more attention
Researchers think doctors may have given the drug in higher doses than needed, gave it to patients with other ailments like diabetes and kidney problems that put them at higher risk or gave it to patients eating potassium-rich foods.
They estimated that in Ontario alone, the increased use of spironolactone resulted in 73 additional hospital deaths and 560 more hospitalizations in 2001 than would have been expected.
That would correspond to about 4,200 more deaths from high potassium and 37,000 more hospitalizations a year in the United States when applied to patients with milder heart failure, the researchers estimate.
Dr. Willem Remme, who helped conduct the 1999 study, said he is glad that doctors are prescribing spironolactone but they need to pay attention to how it was used in the study.
“This reflects the lack of education of doctors, I think, and that’s what worries me most,” said Remme, director of the Sticares Cardiovascular Research Institute in the Netherlands.
In a related journal article, Dr. Biff F. Palmer suggests better ways doctors can evaluate patients, such as asking about over-the-counter drugs, herbal remedies and foods that could contribute to potassium problems.
“It’s a kind of a therapeutic dilemma. You have drugs that can clearly benefit the cardiovascular system but you’re also treating a patient group who’s at high risk for a complication. I’d like to argue that it’s manageable,” said Palmer of the University of Texas Southwestern Medical School in Dallas.